Delaware, 2010

Flash Flood in Delaware, July 13, 2010

July 13, 2010 · NWS PHI · 1 event in 1 county or zone

A series of thunderstorms during the morning of the 13th caused flash flooding in northern Delaware. Doppler Radar storm total estimates were 3 to 4 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A series of thunderstorms during the morning of the 13th caused flash flooding in northern Delaware. Doppler Radar storm total estimates were 3 to 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 13, 1:55 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 13, 1:55 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
255 AM EDT TUE JUL 13 2010

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL APPROACH THE REGION FROM THE WEST TODAY.
LOW PRESSURE WILL FORM ON THE FRONT TONIGHT AS IT MOVES TO THE
COAST. SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE AHEAD
OF THE FRONT TODAY AND TONIGHT. THE FRONT WILL MOVE OFFSHORE
WEDNESDAY...AS WEAK HIGH PRESSURE BUILDS IN BEHIND THE FRONT. A
RETURN TO HOT AND HUMID WEATHER IS EXPECTED THURSDAY AND THURSDAY
NIGHT. A COLD FRONT WILL APPROACH THE AREA FRIDAY NIGHT BEFORE
STALLING OVER THE REGION THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE PROBLEM OF THE DAY WITH OF COURSE BE CONVECTION WITH HEAVY RAIN
POTENTIAL.

THE FIRST BATCH OF WARM AIR INDUCED RAIN CROSSING EASTERN
PENNSYLVANIA AS IT SLOWLY WEAKENS. WATCHING ANOTHER CLUSTER ABOUT
TO MOVE INTO EASTERN MARYLAND...WITH STILL MORE CONVECTION ACROSS
THE SOUTHERN DELMARVA. WILL WATCH THE ACTIVITY EARLY THIS MORNING
AND TRY TO GAGE WHERE VULNERABLE LOCATIONS COULD BE FOR LATER
CONVECTION.

LOCATION OF THE MOST SIGNIFICANT CONVECTION COULD BE PROBLEMATIC
TODAY. AFTER THE EARLY MORNING ACTIVITY EXITS...IT APPEARS AS THOUGH
THERE COULD BE A BREAK IN THE ACTION THROUGH LATE MORNING. AFTER
THIS...THE FIRST CONVECTIVE ELEMENTS SHOULD DEVELOP IN THE POCONOS
AND LEHIGH VALLEY....AS INSTABILITY INCREASES AHEAD OF A WEAKENING
FRONTAL BOUNDARY. LOOKS AS THOUGH THE ACTIVITY SHOULD BE SCATTERED
IN NATURE...WITHOUT MUCH IN THE WAY OF SHEAR FOR ORGANIZATION.

TOYED WITH THE IDEA OF A FLASH FLOOD WATCH FOR THE ABOVEMENTIONED
AREA AS CONVECTION SHOULD FIRE THERE FIRST LATER THIS MORNING AND
THIS AFTERNOON. HOWEVER...NOT CONFIDENT ENOUGH ON COVERAGE TO
WARRANT A WATCH. WILL CONTINUE TO MONITOR. MORE ON THE POTENTIAL FOR
FLOODING IS CONTAINED IN THE HYDROLOGY SECTION BELOW.

AS THE FRONTAL BOUNDARY PRESSES EAST...IT WILL ACT MOSTLY AS A LINE
BETWEEN THE DEEPEST MOISTURE AND INSTABILITY TO THE EAST AND LESS SO
TO THE WEST. WOULD EXPECT ANOTHER BATCH OF SHOWERS AND THUNDERSTORMS
TO ORGANIZE THIS AFTERNOON ACROSS SOUTHERN AREAS...AFFECTING MAINLY
DELAWARE AND SOUTHERN NEW JERSEY. SINCE PRECIPITABLE WATER VALUES
SHOULD BE NEAR 2 INCHES...WILL ALSO INCLUDE A MENTION OF HEAVY RAIN
HERE AS WELL.

THERE SHOULD BE A GOOD DEAL OF MID LEVEL CLOUDS...PLUS WHATEVER
CONVECTIVE CLOUDS THAT CAN DEVELOP. THIS SHOULD KEEP TEMPERATURES
COOLER THAN MOST GUIDANCE NUMBERS...AND HIGHS WERE BASED MAINLY ON
THE LOWER NAM MOS NUMBERS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
A WEAK MID LEVEL SHORT WAVE WILL APPROACH FROM THE SOUTHWEST BETWEEN
0300 AND 0900 UTC WEDNESDAY. CONVECTION SHOULD BE ONGOING ACROSS
DELAWARE AND SOUTHERN NEW JERSEY THIS EVENING (FROM LATE AFTERNOON
ACTION). BULK SHEAR APPROACHES 25 KNOTS DURING THIS TIME PERIOD...SO
THERE COULD BE SOME ORGANIZATION TO THE CONVECTION DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS ACROSS THE SOUTHERN ZONES. WILL
INDICATE THE POTENTIAL FOR GUSTY WINDS WITH THE STORMS IN THE
EVENING.

AFTER THIS...ALL MODELS SHOW THE HIGHEST PRECIPITABLE WATER AIR
LINING UP WITH THE SURFACE BOUNDARY ACROSS DELAWARE AND SOUTHERN NEW
JERSEY. THE PASSING MID LEVEL SHORT WAVE MAY ALLOW A SURFACE WAVE TO
FORM ON THE BOUNDARY. THIS COULD ACT TO FOCUS THE DEEPEST MOISTURE
AND WILL CONTINUE THE MENTION OF HEAVY RAIN.

IN ADDITION...MAY NEED TO WATCH THE ACTIVITY ON THE FRONT FOR LOW
LEVEL TURNING. WHILE THERE IS NOT MUCH CAPE ON THE SOUNDINGS FOR
TUESDAY NIGHT...IT IS MOSTLY IN THE LOW LEVELS. IN ADDITION...0-1 KM
HELICITY NUMBERS...LOW LCL HEIGHTS AND HIGH DEW POINTS NUMBERS
SUGGEST THAT ANY STORMS THAT DEVELOP MAY BE ABLE TO TAKE ADVANTAGE
OF STRETCHING IN THE LOWER LEVELS.

WITH THE NO AIRMASS CHANGE IN SIGHT...AND DEW POINTS HAVING A HARD
TIME GETTING BELOW THE MID 70S...BASICALLY ACCEPTED A BLEND OF MOS
NUMBERS FOR LOWS.

ALL MODELS (EVEN THE PREVIOUSLY SLOWER NAM) ARE ALL TAKING THE
SURFACE BOUNDARY OFFSHORE WEDNESDAY MORNING...AS THE LOW TO MID
LEVEL FLOW BECOMES WEST NORTHWEST AND BEGINS TO DRY. HOWEVER...IT
APPEARS AS THOUGH THERE WILL STILL BE AN AXIS OF INSTABILITY RUNNING
FROM SOUTHWEST VIRGINIA INTO CENTRAL NEW ENGLAND. THIS LINE APPEARS
TO DELINEATE JUST HOW FAR THE DRIER AIR WILL GET WEDNESDAY
AFTERNOON. HENCE...EAST OF THIS LINE...WILL CONTINUE TO HAVE ENOUGH
INSTABILITY FOR CONVECTIVE POTENTIAL.

RIGHT NOW...IT APPEARS AS THOUGH THE SEA BREEZE MAY BE THE BOUNDARY
THE INSTABILITY NEEDS TO BE RELEASED...AND THE CHANCE OF SHOWERS AND
THUNDERSTORMS WILL BE TIED TO THE POSITION OF THE SEA BREEZE. WITH
LITTLE EFFECT SHEAR...AND PERHAPS A SLOW MOTION TO THE CONVECTIVE
ELEMENT...HEAVY RAIN APPEARS TO BE THE CONVECTIVE MODE. WITH LESS
COVERAGE THAN PREVIOUS DAYS...WILL NOT INCLUDE A MENTION OF HEAVY
RAIN FOR WEDNESDAY AFTERNOON.

SKIES SHOULD BECOME PARTLY SUNNY AFTER THE MID LEVEL SHORT WAVE
CLEARS THE COAST WEDNESDAY MORNING. 850 MB TEMPERATURES SHOULD BE
NEAR 17 CELSIUS. THIS SUPPORTS THE HIGHER GFS MOS NUMBERS FOR HIGHS
IN ALL AREAS OUTSIDE OF SEA AND BAY BREEZES.

ANY ACTIVITY THAT DEVELOPS ON THE SEA BREEZE SHOULD DIE OFF
WEDNESDAY EVENING...THEN EXPECTING DRY CONDITIONS THROUGH THURSDAY
AS CAPPING CUTS OFF CONVECTIVE POTENTIAL. MID LEVEL RISING HEIGHTS
AND 850 MB TEMPERATURES SUPPORT HIGHS IN THE MID 90S AWAY FROM THE
COAST. BASED ON FORECAST DEW POINTS...STILL NOT QUITE GETTING TO
EXCESSIVE HEAT WATCH CRITERIA FOR THURSDAY...SO WILL HOLD OFF ON
HEADLINES FOR NOW AND CONTINUE TO MENTION THE POTENTIAL IN THE
HAZARDOUS WEATHER OUTLOOK.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HEAT ADVISORY PRODUCTS POSSIBLE FOR FRIDAY AND SATURDAY WITH
SPOTTY HEAVY CONVECTION POSSIBLE FRIDAY NIGHT OR SATURDAY. HIGH
INDEX PROJECTED NEAR 100F IN PHL FRIDAY.

NO CHANGE IN THE OVERALL PATTERN OF ABOVE NORMAL TEMPERATURES IN
THIS EXTENDED PORTION OF THE FORECAST OR WELL BEYOND PER THE
00Z/12 NAEFS. THIS MONTH ALREADY AVERAGING 4 DEGREES ABOVE NORMAL
IN PHILADELPHIA FOR THE FIRST 11 DAYS.

WE ARE FCSTG A HEAT WAVE TO DEVELOP THURSDAY AND LAST AT LEAST INTO
THIS WEEKEND. CONFIDENCE ON THE HEAT WAVE NOT BEING INTERRUPTED BY
ONE DAY BELOW 90 IS AVG.

THE FCST POPS WERE INCREASED ABOVE HPC AND GFS GUIDANCE FOR SATURDAY
NEAR THE FRONTAL BOUNDARY AND THE EDGE OF THE MID LVL CAP. QUITE A
BIT OF INSTABILITY SHOULD BE PRESENT SATURDAY FOR HEAVY CONVECTION
ALONG WITH THE FRONTAL BOUNDARY AS LIFT.

SUNDAY...MODEL SIGNALS CONTINUE TO DRY OUT SFC TD'S BUT STILL HOT.

NEXT MONDAY/TUESDAY...MAY HAVE UNDERFORECAST POPS IN PULSES OF
WAA BUT FOR NOW REMAIN WITH HPC POPS INA CONTG HOT ABOVE NORMAL
TEMP PATTERN.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

SHOWERS/TSTMS HAVE MOSTLY REMAINED OVER AND W OF THE DELAWARE VALLEY
REGION LAST EVENING AND EARLY THIS MORNING. THE NEXT BATCH OF RAINS
ACROSS THE CHESAPEAKE BAY IS HEADING NE AND WILL AFFECT ALL THE
TERMINALS AROUND SUNUP AND INTO THE MORNING. LOWER CIGS/VSBYS ILL
OCCUR WITH THE ACTIVITY...AMDS WILL BE ISSUED WHEN THE TIMING
BECOMES A BIT BETTER.

THE BALANCE OF THE DAY WILL FEATURE VFR CONDITIONS WITH LOW OR MID
OVC CONDITIONS. OCCASIONAL SHOWERS/TSTMS MAY BRING MVFR AT
TIMES...ESPECIALLY LATE AFTERNOON OR EARLY EVENING. THE ACTIVITY IS
TOUGH TO TIME...SO PLENTY OF VCSH AND CB CLOUD GROUPS WERE USED IN
THE TAFS FOR NOW. TONIGHT...SHOWERS/TSTMS END AND MVFR OR IFR FOG
MAY DEVELOP.

OUTLOOK...
SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN OVER THE REGION
THROUGH THE REMAINDER WEEK UNDER A HOT AND HUMID AIRMASS. CONDITIONS
SHOULD REMAIN VFR FROM WEDNESDAY ONWARD WITH WINDS MAINLY A
SOUTHWESTERLY DIRECTION.

&&

.MARINE...
LOW PRESSURE AND ITS ATTACHED FRONTS WILL APPROACH FROM THE WEST
TODAY AND THEN PASS TO THE NE TONIGHT AND WED. SCT TO NUMEROUS
SHOWERS AND TSTMS WILL BE ACROSS THE WATERS TODAY AND TONIGHT. WHILE
WINDS AND WAVES WILL BE HIGHER AROUND TSTMS...OVERALL CONDITIONS ARE
EXPECTED TO REMAIN SUB-SCA WITH WINDS AROUND 15 KTS AND SEAS 3 TO 4
FT ON THE OCEAN AND AROUND 2 FT IN THE BAY.

HIGH PRESSURE WILL BUILD IN WED NIGHT AND REMAIN THROUGH FRI. THIS
WILL BRING FAIR WEATHER AND MORE OF A RELAXED WIND/SEA. A COLD FRONT
WILL CROSS THE WATERS SAT. SHOWERS/TSTMS MAY OCCUR WITH THIS FRONT.

&&

.HYDROLOGY...
THE FIRST BATCH OF WARM AIR ADVECTION INDUCED SHOWERS AND
THUNDERSTORMS IS CROSSING EASTERN PENNSYLVANIA THIS MORNING.
BETWEEN 1 AND 2 INCHES OF RAIN ACCOMPANIED THESE SHOWERS AND
THUNDERSTORMS WITH SOME RESPONSE ON THE SMALLER RIVERS. WILL HAVE
TO CONTINUE TO MONITOR THE VALLEY CREEK AT VALLEY FORGE...AS THE
FLOW HAS BEEN FLUCTUATING THIS MORNING.

CONSIDERED A FLASH FLOOD WATCH THIS MORNING...BUT NOT SURE WHERE TO
PLACE IT. BASED ON THE THERMAL FORCING THIS AFTERNOON...THE FIRST
CONVECTIVE ELEMENTS SHOULD DEVELOP NEAR THE AREAS THAT RECEIVED
HEAVY RAIN LAST NIGHT AND EARLY THIS MORNING. IT APPEARS AS THOUGH
THE DEEPEST MOISTURE AND INSTABILITY SHOULD BE EAST OF THE REGION
THIS AFTERNOON...SO LESS LESS CONFIDENCE OF FLASH FLOODING HERE.

ANOTHER POTENTIAL AREA TO WATCH WILL BE SOUTHERN NEW JERSEY AND
CENTRAL AND SOUTHERN DELAWARE. THESE AREAS WILL BE UNDER THE GUN FOR
THIS AFTERNOON AND TONIGHT...AS THE BEST INSTABILITY LINES UP WITH
THE BEST MOISTURE (AS PRECIPITABLE WATER VALUES REACH NEAR 2.25
INCHES). A SHORT WAVE WILL FOCUS THE CONVECTION BETWEEN 0300 UTC AND
0900 UTC WEDNESDAY ACROSS THIS AREA.

WHILE THE 0000 UTC NAM APPEARS TO BE TOO HIGH WITH ITS PRECIPITATION
AMOUNTS...THE AREA LOOKS RIGHT. WOULD THINK WITH CONVECTION TAPPING
THE HIGH PRECIPITABLE WATER...1 TO 2 INCHES WITH SOME ISOLATED 3
INCH AMOUNTS ARE POSSIBLE. ALL OF THESE NUMBERS ARE BELOW THE FLASH
FLOOD GUIDANCE NUMBERS (NOT TO MENTION MOSTLY SANDY SOIL)...AND WILL
FORGO THE WATCH THIS MORNING. LATER SHIFTS CAN REEVALUATE BASED ON
RAINFALL TODAY.

&&

.TIDES/COASTAL FLOODING...
ONCE AGAIN...JUST BARELY MINOR TIDAL FLOODING VALUES REACHED ACROSS
THE SHORE AND DEL BAY LAST EVENING. THE TREND IN THE DEPARTURES OVER
THE NEXT FEW DAYS IS DOWNWARD AS WE CONTINUE PAST THE TIME OF THE
NEW MOON (LAST SUN). COULD BE CLOSE AGAIN THIS EVENING...SO THE DAY
CREW WILL EVALUATE AND ISSUE ANY ADVISORIES IF NEEDED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...HAYES
NEAR TERM...HAYES
SHORT TERM...HAYES
LONG TERM...DRAG
AVIATION...O'HARA
MARINE...O'HARA
HYDROLOGY...HAYES
TIDES/COASTAL FLOODING...O'HARA
Hazardous weather outlook, Jul 13, 2:16 AM EST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
316 AM EDT TUE JUL 13 2010

DEZ001-NJZ015-017>019-PAZ067>071-140730-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
316 AM EDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN EXCESSIVE HEAT ADVISORY OR WARNING MAY BECOME NECESSARY FOR
THURSDAY AND/OR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-007>009-PAZ054-055-060>062-140730-
SUSSEX-WARREN-MORRIS-HUNTERDON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-
316 AM EDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDEX VALUES MAY APPROACH 100 DEGREES THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ008-012-015-019-020-140730-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
316 AM EDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDEX VALUES MAY APPROACH 100 DEGREES THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-003-NJZ010-012>014-016-020>025-027-140730-
KENT-INLAND SUSSEX-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-SOUTHEASTERN BURLINGTON-
316 AM EDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY AND SOUTHERN
NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDEX VALUES MAY APPROACH 100 DEGREES THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-140730-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
316 AM EDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-DEZ004-NJZ026-140730-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
DELAWARE BEACHES-COASTAL OCEAN-
316 AM EDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN DELAWARE AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 13, 2:28 AM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
328 AM EDT TUE JUL 13 2010

DEZ002>004-MDZ019-020-130830-
CAROLINE MD-DELAWARE BEACHES DE-INLAND SUSSEX DE-KENT DE-TALBOT MD-
328 AM EDT TUE JUL 13 2010

...STRONG THUNDERSTORMS WILL AFFECT CAROLINE...KENT...SUSSEX AND
TALBOT COUNTIES...

AT 324 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHEAST
OF EASTON TO 24 MILES SOUTHWEST OF SALISBURY...MOVING NORTHEAST AT 25
MPH. THE THUNDERSTORMS WILL BE NEAR FEDERALSBURG...AGNER AROUND 345
AM...SMITHVILLE...SEAFORD AROUND 400 AM...GREENWOOD...FARMINGTON
AROUND 415 AM...ELLENDALE AND GEORGETOWN AROUND 430 AM.

AS MUCH AS ONE AND ONE-HALF INCHES OF RAIN MAY FALL IN LESS THAN AN
HOUR WITH THESE THUNDERSTORMS. THIS MUCH RAIN COULD CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3846 7570 3865 7572 3867 7576 3867 7580
      3869 7583 3867 7595 3864 7596 3869 7597
      3901 7532 3893 7530 3891 7528 3845 7508

HAYES
Special weather statement, Jul 13, 2:33 AM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
333 AM EDT TUE JUL 13 2010

DEZ001-002-MDZ008-012-015-NJZ016-021-PAZ067-130830-
CECIL MD-CHESTER PA-CUMBERLAND NJ-KENT MD-KENT DE-NEW CASTLE DE-
QUEEN ANNE'S MD-SALEM NJ-
333 AM EDT TUE JUL 13 2010

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CECIL... CHESTER...
CUMBERLAND...KENT...NEW CASTLE...QUEEN ANNE'S AND SALEM COUNTIES...

AT 328 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 21 MILES SOUTHWEST OF ELKTON...
MOVING NORTHEAST AT 25 MPH. THESE THUNDERSTORMS WILL BE NEAR
PERRYVILLE...PORT DEPOSIT AROUND 345 AM...HOLLYWOOD BEACH...
CHARLESTOWN AROUND 400 AM...GLASGOW...BRANTWOOD AROUND 415 AM...BEAR
AND BROOKSIDE AROUND 430 AM.

AS MUCH AS AN INCH OF RAIN MAY FALL IN LESS THAN AN HOUR WITH
THESE THUNDERSTORMS. THIS MUCH RAIN COULD CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3981 7562 3968 7553 3960 7560 3959 7559
      3964 7556 3966 7553 3941 7536 3938 7544
      3946 7555 3950 7557 3957 7553 3958 7556
      3946 7558 3936 7550 3916 7598 3936 7614
      3942 7602 3953 7599 3954 7607 3962 7615

HAYES
Special weather statement, Jul 13, 3:46 AM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
446 AM EDT TUE JUL 13 2010

DEZ001-002-MDZ008-012-NJZ016-PAZ067-070-130945-
CECIL MD-CHESTER PA-DELAWARE PA-KENT MD-KENT DE-NEW CASTLE DE-
SALEM NJ-
446 AM EDT TUE JUL 13 2010

...A LINE OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL
AFFECT CECIL...CHESTER...DELAWARE...KENT...NEW CASTLE AND SALEM
COUNTIES...

AT 438 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE
EXTENDING FROM 3 MILES NORTHWEST OF ELKTON TO 11 MILES NORTHWEST OF
DOVER...MOVING NORTHEAST AT 25 MPH. THE SHOWERS AND THUNDERSTORMS
WILL BE NEAR KEMBLESVILLE...GLEN WESTOVER AROUND 500 AM...
LADENBERG...TOUGHKENAMON AROUND 515 AM...KENNETT SQUARE...
MARSHALLTON AROUND 530 AM...WILMINGTON AND TALLEYVILLE AROUND
545 AM.

AS MUCH AS AN INCH OF RAIN MAY FALL IN LESS THAN AN HOUR WITH THESE
THUNDERSTORMS. THIS MUCH RAIN COULD CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 4004 7563 3984 7546 3957 7531 3941 7546
      3946 7555 3948 7556 3950 7557 3952 7554
      3958 7554 3958 7556 3946 7558 3942 7553
      3937 7550 3918 7567 3937 7585 3966 7595

HAYES
Special weather statement, Jul 13, 3:48 AM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
448 AM EDT TUE JUL 13 2010

DEZ002-NJZ021-130945-
CUMBERLAND NJ-KENT DE-
448 AM EDT TUE JUL 13 2010

...A STRONG THUNDERSTORM WITH VERY HEAVY RAIN WILL AFFECT CUMBERLAND
AND KENT COUNTIES...

AT 446 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH VERY HEAVY RAIN 9 MILES SOUTHWEST OF
DOVER...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR
KENT ACRES...HIGHLAND ACRES AROUND 500 AM...DOVER...LITTLE CREEK
AROUND 515 AM...GREENWICH AND CEDARVILLE AROUND 545 AM.

AS MUCH AS AN INCH OF RAIN MAY FALL IN LESS THAN AN HOUR WITH THESE
THUNDERSTORMS. THIS MUCH RAIN COULD CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

LAT...LON 3903 7574 3933 7544 3932 7543 3928 7540
      3932 7537 3937 7541 3946 7532 3934 7507
      3923 7519 3929 7527 3929 7532 3934 7535
      3927 7540 3924 7538 3907 7539 3893 7555

FORECASTER:
Special weather statement, Jul 13, 4:39 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
539 AM EDT TUE JUL 13 2010

DEZ001-002-MDZ012-015-019-020-131045-
CAROLINE MD-KENT MD-KENT DE-NEW CASTLE DE-QUEEN ANNE'S MD-TALBOT MD-
539 AM EDT TUE JUL 13 2010

...A STRONG THUNDERSTORM WITH VERY HEAVY RAIN WILL AFFECT
CAROLINE...KENT...NEW CASTLE...QUEEN ANNE'S AND TALBOT COUNTIES...

AT 534 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH VERY HEAVY RAIN 10 MILES SOUTHEAST OF
CENTERVILLE...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE
NEAR OAKLAND...OAKLAND AROUND 545 AM...HENDERSON...GOLDSBORO AROUND
600 AM...MARYDEL...TEMPLEVILLE AROUND 615 AM...HARTLY...KENTON
AROUND 630 AM...SMYRNA AND CHESWOLD AROUND 645 AM.

AS MUCH AS AN INCH OF RAIN MAY FALL IN LESS THAN AN HOUR WITH THESE
THUNDERSTORMS. THIS MUCH RAIN COULD CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE WITH THIS STORM.

LAT...LON 3884 7583 3898 7605 3941 7567 3925 7540

HAYES
Special weather statement, Jul 13, 4:58 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
558 AM EDT TUE JUL 13 2010

DEZ001-NJZ016-017-PAZ067-068-070-071-131100-
CHESTER PA-DELAWARE PA-GLOUCESTER NJ-MONTGOMERY PA-NEW CASTLE DE-
PHILADELPHIA PA-SALEM NJ-
558 AM EDT TUE JUL 13 2010

...A STRONG THUNDERSTORM WILL AFFECT CHESTER...DELAWARE...
GLOUCESTER...MONTGOMERY...NEW CASTLE...PHILADELPHIA AND SALEM
COUNTIES...

AT 556 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF WILMINGTON...MOVING NORTH AT
20 MPH. THE THUNDERSTORM WILL BE NEAR TALLEYVILLE...WILMINGTON AROUND
615 AM...CONCORDVILLE...ELAM AROUND 630 AM...GRADYVILLE...CHESTER
HEIGHTS AROUND 645 AM...DEVON-BERWYN AND PAOLI AROUND 700 AM.

AS MUCH AS AN INCH OF RAIN MAY FALL IN LESS THAN AN HOUR WITH THESE
THUNDERSTORMS. THIS MUCH RAIN COULD CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

IN ADDITION...WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 4018 7557 4006 7519 3957 7552 3959 7559
      3963 7557 3967 7552 3969 7552 3966 7555
      3964 7559 3960 7560 3964 7574

HAYES

The radar

The Dover AFB radar (KDOX), 98 km away, was scanning. The volume nearest the first event began at 10:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, New Castle

When
July 13, 5:30 AM EST to 7:30 AM EST
Where
New Castle County, 1.38 mi NNE of Duross Hgts to 0.55 mi SE of Lancaster Vlg
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.700, -75.614

Thunderstorms with torrential downpours caused small stream and considerable urban and poor drainage flash flooding in and around Wilmington. A couple of major roadways were flooded and closed including Old Airport Road and Lancaster Avenue. A woman's vehicle stalled while trying to pass through a parking lot lake in Edgemoor off the Governor Prinz Boulevard. Storm totals included 2.78 inches in Wilmington and 2.45 inches at the New Castle County Airport.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2010Every state in 2010This day in weather historyWarnings in Delaware, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253279.